EXPERT OPINIONS

Healthcare professionals stand by the quality and effectiveness of store brand medications, and so does the FDA.

As a result, they have helped countless customers make the switch to save money while getting the same relief. Get to know the experts and learn more about the quality and value of store brand meds as they answer some frequent questions.

Are store brand medications safe to give my children?

Yes! In fact, I recommend store brand medications to all my patients. They contain the same active ingredients – meaning they work the same – but store brand medications cost less. Store brand medications are what my family and I use.

Expert Icon

Dr. Lisa Thornton, MD

Pediatrician

For children's fevers, do you recommend Ibuprofen or Acetaminophen?

Both work well in reducing fevers, so I would go with what you have on hand and what has worked for your child in the past. Remember that it's best to dose your kids according to their weight and you can find the right dosing directions on the package. Check with your doctor for weight-based dosing guidelines for infants weighing less than what the package indicates. Also, infants’ and children’s acetaminophen is now a single concentration (meaning the same amount of medicine per measure), but infants’ and children’s ibuprofen is not. So, continue to use infants' ibuprofen if your child is age 6 to 23 months.

Expert Icon

Dr. Lisa Thornton, MD

Pediatrician

Is there one particular "active" of allergy medication you recommend the most?

All of the newer classes of allergy medications – the non-sedating antihistamines sold over-the-counter as Loratadine (compare to Claritin®), Cetirizine (compare to Zyrtec®) and Fexofenadine (compare to Allegra®) – work well for most people. You may find one works a little better than the other, but each person is slightly different. Also, if you are experiencing one particular symptom like congestion or stuffiness, you may want to choose from the above-listed medications with a decongestant, which are sold behind the pharmacy counter.

Expert Icon

Dr. Lawrence DuBuske

Board-Certified Allergist and Immunologist

Do store brand allergy medications work as well as name brands?

Yes, store brand over-the-counter drugs do work the same as their name brand counterparts. They contain the same active ingredients, are the same efficacy, and are regulated by the FDA. I recommend store brands for my patients, especially those who need to take these medications year-round. The savings can really add up for them.

Expert Icon

Dr. Lawrence DuBuske

Board-Certified Allergist and Immunologist

How do you know store brands work as well as name brands?

As a pharmacist, I am trained to understand the basic pharmacology of a medication (what it’s made of and how it works in your body). When you see the term active ingredient(s), this means the actual part of the medication that works to alleviate symptoms. Other parts of the medication may include the inactive ingredients – like a coating or liquid syrup, usually made from a solution of sugar – that affect how the medication tastes, looks, or where it dissolves.

Expert Icon

Fred Eckel, RPh, MS

Executive Director
Emeritus, North Carolina Association of Pharmacists

Can store brand manufacturers use lesser-quality ingredients so they can sell them at lower cost?

The short answer is no, they can’t. Store brand manufacturers must adhere to the same strict manufacturing and quality standards as the name brand manufacturers. All prescription or over-the-counter medications made or sold in the U.S. are regulated by the FDA. Store brands must contain the same high-quality active ingredients that offer the same symptom relief. Store brands don’t spend as much money marketing their medications or advertising on television, which is reflected in lower costs that are passed through to consumers. In my view, there’s no reason not to take the store brand. If you have any questions or concerns about a particular medication, you should always ask your pharmacist for advice.

Expert Icon

Fred Eckel, RPh, MS

Executive Director
Emeritus, North Carolina Association of Pharmacists